Maine, 2021Heavy Snow in Maine, February 7 to 8, 2021
February 7 to 8, 2021 · NWS CAR · 1 event in 1 county or zone
A fast moving rapidly intensifying low tracked south of the Gulf of Maine and Nova Scotia from late on the 7th through the early morning of the 8th. Snow developed during the late afternoon of the 7th and persisted into the early morning hours of the 8th with snowfall rates of up to 1 inch per hour at times.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving rapidly intensifying low tracked south of the Gulf of Maine and Nova Scotia from late on the 7th through the early morning of the 8th. Snow developed during the late afternoon of the 7th and persisted into the early morning hours of the 8th with snowfall rates of up to 1 inch per hour at times. Warning criteria snow accumulations occurred during the early morning hours of the 8th. Storm total snow accumulations generally ranged from 5 to 8 inches...with local totals up to 10 inches. The track of the low limited snow accumulation across the remainder of the Downeast region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 7, 3:22 PM EST, 38 minutes earlier.
Area forecast discussion, Feb 7, 3:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
322 PM EST Sun Feb 7 2021
.SYNOPSIS...
Strengthening low pressure will track south of the region
tonight. High pressure is expected to cross the region on
Monday. Another low will cross the region late Tuesday and exit
across the Maritimes early Wednesday. High pressure will build
across the region on Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
Low pressure continues to bomb this afternoon as it tracks near
the benchmark and south of Nova Scotia later tonight. This is an
intense system that is producing heavy snowfall rates in eastern
Mass. The strong banding and mid-lvl FG will track towards
coastal Washington County this evening and produce snowfall
rates that may exceed 2 inches an hour late this evening for
locations such as Machias and Eastport. The heavier snowfall
rates will quickly exit the area after midnight. Will maintain
existing Winter Weather Warnings for the Downeast region
without any change, but did increase overall snow amounts for
coastal Washington County. Shorter term guidance such as the
HRRR and RAP are lining up well with the existing forecast and
the RAP has performed reasonably well so far this afternoon. The
intensifying surface low will quickly develop a compact closed
upper level circulation in the Gulf of Maine this evening as it
races northeastward. The Downeast area will also be on the
northern edge of the stronger winds with the low and some gusts
up to 35 mph can be expected tonight in combination with the
high snowfall rates. The winds resulted in a slight reduction in
our snow ratios Downeast. Added mention of blowing snow in that
area for tonight.
Further north of the Downeast region, the upper trough passage,
surface convergence and higher snow ratios will help net amounts
as high as 7 inches in the advisory area and amounts of 2 to 4
inches north of the advisory area.
In the aftermath of the storm, strong northwest winds and fluffy
snow will create some blowing snow issues in the farmland of
Aroostook County. Winds will be gusting to 30 mph. Cold air
advection will continue through the day as H850 temps drop
towards -20C. Monday high temps will be fairly close to early
morning readings.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Mainly zonal flow wl be acrs the CWA Mon evng with high pressure at
the sfc building in fm the west and bisecting the state in the
morning. Hv significantly undercut guidance with min falling into
the negative teens acrs the north under moclr skies and near calm
winds. May still be too warm with temps.
Clds will be on the increase Tue aftn ahead of the next system. By
18z system wl be located in the vicinity of the NY Bight as it
begins to exit the eastern seaboard. Low pressure wl pass south of
the waters with a general light snow expected along Downeast areas
Tue afternoon into the evng. Guidance still rmns unclear on how much
influence inverted trof will have on area's wx Tue evng. 12z NAM is
the outlier bringing the coastal low thru the Gulf btwn 00z-06z Wed
while GFS, CMC and GFS take it to the south of the waters and
eventually south of Nova Scotia. Inverted trof being indicated by
all guidance but EC seems to be overdone with qpf assoc with feature
while GFS/CMC seems to be more reasonable with only about 0.05"
falling with trof. Either way, still looks as tho another 2-4 inches
looks possible along the Downeast coast with around 1-2 inches rmndr
of the region, with the possible exception of the far northeast.
NW winds wl continue as the system departs on Wed with snow showers
likely continuing acrs the north thru the morning. High temps on Wed
wl rmn blo normal with highs in the teens acrs the north to m20s
over Downeast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Zonal flow wl follow the system pretty much thru the end of the week
as elongated upr trof extends acrs Canada until 06z Fri. Upr low
fcst to drop into the upr Midwest Fri morning per operational GFS
and EC and their ensembles. As it does so, expect that s/wv wl
approach the region fm the southwest on Fri and overspread snow drg
the day. Temps thru the end of the weekend likely to rmn blo normal
as arctic air rmns acrs the region but nowhere near as cold as the
nrn Plains.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: BGR and BHB will be IFR tempo LIFR in snow through
late tonight. IFR tempo LIFR conditions will spread to all sites
this evening and continue into early Monday morning. All sites
will be predominately VFR by later Monday morning.
SHORT TERM:
Mon night...VFR. NW 5-10kts becoming light by morning.
Tue-Tue night...Becoming IFR in -sn Downeast in the afternoon,
MVFR/IFR terminals north of HUL in the evening. Light W Tue,
becoming S in the afternoon, and NNW late.
Wed...MVFR/IFR across the north in low cigs and blsn. Becoming
VFR in the afternoon over Downeast. NW 5-10kts and gusty.
Wed night-Fri...Mainly VFR. NW 5-10kts through Thu, light N Fri.
&&
.MARINE...
NEAR TERM: Gale conditions will develop this evening as an
intense low pressure system moves well south of the Gulf of
Maine and south of Nova Scotia. The strongest winds will be this
evening. Winds decrease slightly later tonight, but pick up
again Monday morning in the strong northerly flow following the
low.
SHORT TERM: Winds will remain at SCA levels Mon evening before
diminishing around midnight. Brief wind gusts to nr 25kts on
the outer waters Wed evening. Wave heights will remain above 5ft
thru midnight Tue night and will likely be able to drop SCA by
that time.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 4 AM EST Monday for MEZ006-011-
015-016-032.
Winter Storm Warning until 4 AM EST Monday for MEZ017-029-030.
MARINE...Small Craft Advisory until 4 PM EST Monday for ANZ052.
Gale Warning from 7 PM this evening to 1 PM EST Monday for
ANZ050-051.
&&
Near Term...MCW
Short Term...Farrar
Long Term...Farrar
Aviation...MCW/Farrar
Marine...MCW/FarrarHazardous weather outlook, Feb 7, 3:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
343 PM EST Sun Feb 7 2021
MEZ001>005-010-031-082045-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
343 PM EST Sun Feb 7 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...This Afternoon and Tonight.
Accumulating snow will expand north late this afternoon and persist
into tonight. The greater snow accumulations are expected across
southern areas with lesser accumulations across the north. Please
check weather.gov/car/winter for the latest snowfall graphics.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Blowing snow is expected across the area on Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-011-015-016-032-082045-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Northern Washington-
343 PM EST Sun Feb 7 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-029-030-082045-
Central Washington-Coastal Hancock-Coastal Washington-
343 PM EST Sun Feb 7 2021
...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST MONDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-082045-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
343 PM EST Sun Feb 7 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-082045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
343 PM EST Sun Feb 7 2021
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Coastal Washington
- When
- February 7, 4:00 PM EST to February 8, 4:00 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 5 to 8 inches...with local totals up to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 7, 20212 deaths · 2 events
- Winter Weather in Missouri, February 7 to 9, 20215 injured · 5 events
- Extreme Cold in Nebraska, February 7 to 16, 202124 events
- Winter Storm and Winter Weather in Virginia, February 7, 202124 events
- Heavy Snow and Winter Weather in Kentucky, February 7, 202118 events
- Winter Storm and Winter Weather in New Jersey, February 7, 202118 events
- Extreme Cold in Iowa, February 7, 202117 events
- Heavy Snow and Winter Weather in New York, February 7, 202116 events
- Winter Storm and Winter Weather in Maryland, February 7, 202115 events
- Heavy Snow and Winter Weather in Massachusetts, February 7, 2021$2,000 · 13 events
- Winter Storm and Winter Weather in Pennsylvania, February 7, 202111 events
- Cold in Wisconsin, February 7, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948980.